Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Powers in finite groups and a criterion for solubility


Authors: Martin W. Liebeck and Aner Shalev
Journal: Proc. Amer. Math. Soc. 141 (2013), 4179-4189
MSC (2010): Primary 20D10, 20E07, 20D06
DOI: https://doi.org/10.1090/S0002-9939-2013-11790-9
Published electronically: September 10, 2013
MathSciNet review: 3105861
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the set $ G^{[k]}$ of $ k^{th}$ powers in finite groups $ G$. We prove that if $ G^{[12]}$ is a subgroup, then $ G$ must be soluble; moreover, 12 is the minimal number with this property. The proof relies on results of independent interest, classifying almost simple groups $ G$ and positive integers $ k$ for which $ G^{[k]}$ contains the socle of $ G$.


References [Enhancements On Off] (What's this?)

  • [1] J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, Atlas of finite groups, Oxford University Press, Eynsham, 1985. Maximal subgroups and ordinary characters for simple groups; With computational assistance from J. G. Thackray. MR 827219 (88g:20025)
  • [2] Daniel Gorenstein, Richard Lyons, and Ronald Solomon, The classification of the finite simple groups. Number 3. Part I. Chapter A, Mathematical Surveys and Monographs, vol. 40, American Mathematical Society, Providence, RI, 1998. Almost simple $ K$-groups. MR 1490581 (98j:20011)
  • [3] E. Hrushovski, P. H. Kropholler, A. Lubotzky, and A. Shalev, Powers in finitely generated groups, Trans. Amer. Math. Soc. 348 (1996), no. 1, 291-304. MR 1316851 (96f:20061), https://doi.org/10.1090/S0002-9947-96-01456-0
  • [4] William M. Kantor and Ákos Seress, Prime power graphs for groups of Lie type, J. Algebra 247 (2002), no. 2, 370-434. MR 1877859 (2003a:20026), https://doi.org/10.1006/jabr.2001.9016
  • [5] Peter Kleidman and Martin Liebeck, The subgroup structure of the finite classical groups, London Mathematical Society Lecture Note Series, vol. 129, Cambridge University Press, Cambridge, 1990. MR 1057341 (91g:20001)
  • [6] Alexander Lubotzky and Avinoam Mann, Powerful $ p$-groups. I. Finite groups, J. Algebra 105 (1987), no. 2, 484-505. MR 873681 (88f:20045), https://doi.org/10.1016/0021-8693(87)90211-0
  • [7] M. S. Lucido and M. R. Pournaki, Elements with square roots in finite groups, Algebra Colloq. 12 (2005), no. 4, 677-690. MR 2183517 (2006i:20084), https://doi.org/10.4064/cm112-1-7
  • [8] A.I. Malcev, Homomorphisms onto finite groups, Ivanov Gos. Ped. Inst. Uchen. Zap. Fiz. Mat. Nauki 8 (1958), 49-60.
  • [9] Harold N. Ward, On Ree's series of simple groups, Trans. Amer. Math. Soc. 121 (1966), 62-89. MR 0197587 (33 #5752)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 20D10, 20E07, 20D06

Retrieve articles in all journals with MSC (2010): 20D10, 20E07, 20D06


Additional Information

Martin W. Liebeck
Affiliation: Department of Mathematics, Imperial College, London SW7 2AZ, United Kingdom
Email: m.liebeck@imperial.ac.uk

Aner Shalev
Affiliation: Institute of Mathematics, Hebrew University, Jerusalem 91904, Israel
Email: shalev@math.huji.ac.il

DOI: https://doi.org/10.1090/S0002-9939-2013-11790-9
Received by editor(s): February 12, 2012
Published electronically: September 10, 2013
Additional Notes: The authors are grateful for the support of an EPSRC grant. The second author acknowledges the support of grants from the Israel Science Foundation and ERC
Communicated by: Pham Huu Tiep
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society